Format

Send to:

Choose Destination
See comment in PubMed Commons below
Kidney Int. 1989 Oct;36(4):682-9.

Mechanism of impaired natriuretic response to furosemide during prolonged therapy.

Author information

  • 1Department of Medicine, University of Florida College of Medicine, Gainesville.

Abstract

The mechanism of the diuretic braking phenomenon was studied in nine male hypertensive patients by assessing the diurnal pattern of renal sodium (Na) excretion during furosemide therapy, and the response to a test dose of furosemide (10 to 15 mg hr-1 i.v.) infused alone and with chlorothiazide (500 mg bolus i.v.). Patients were studied after one month of twice-daily administration of: placebo (P): chlorothiazide 500 mg (C); furosemide 40 mg (F); furosemide with spironolactone (100 mg b.i.d.) for the last 36 hours (F + S; N = 6). During F therapy, furosemide-induced natriuresis was followed by six hour periods of decreased UNaV. Diuretic therapy with F or C for one month reduced BP, but did not alter body weight, plasma volume (PV), glomerular filtration rate or PAH clearance. After P, the test infusion of furosemide increased fractional Na excretion (FENa) by +10.5 +/- 0.7%; this increment was reduced after therapy with F (+8.9 +/- 0.7%; P less than 0.05), C (+8.5 +/- 1.0%; P less than 0.01), or F + S (+8.9 +/- 0.9%; P less than 0.05). Renal furosemide excretion was greater (P less than 0.05) after F and C treatments (133 +/- 10 micrograms.min-1 and 130 +/- 13 micrograms.min-1, respectively) compared with P (94 +/- 9 micrograms.min-1). After P, a test dose of chlorothiazide given during furosemide infusion increased FENa further (+7.5 +/- 1.2%); this increment was greater after therapy with F (+10.1 +/- 1.4%; P less than 0.01) and F + S (+11.3 +/- 0.8%; P less than 0.05) but not after C (+6.3 +/- 1.5%; P greater than 0.1).(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
2811065
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk